The Cheeger-Gromov compactness theorem says the following. Let us fix $n\in \mathbb{N}$ and positive constants $K,D,v$. Let $\{(M_i^n,g_i)\}$ be a sequence of closed infinitely smooth $n$-dimensional Riemannian manifolds with $|Sec(M_i)|\leq K$, diameter at most $D$ and volume at least $v$. Then, after a choice of a subsequence, there exist a closed smooth $n$-dimensional manifold $M$ with a Riemannian metric $g$ of class $C^{1,\alpha}$ for any $\alpha\in(0,1)$, and diffeomorphisms $\phi_i\colon M\to M_i$ such that $\phi_i^*(g_i)$ converges to $g$ in $C^{1,\alpha}$ for any $\alpha\in (0,1)$.

Question 1. What is a reference for this result in this particular form?

Question 2. I have an impression that I have heard that there are some refinements of the above result saying that the diffeomorphisms $\phi_i$ can be chosen in such a way that the pull-back under them of the Riemann curvature tensor of $g_i$ converges to some tensor in a Sobolev space. Is that correct? What is the precise statement? A reference?

  • 2
    $\begingroup$ Anderson proved that the space $\mathcal M(λ,i_0,D)$ of compact Riemannian n-manifolds such that $|Ric|≤λ$, $ inj≥i_0>0$,$ diam≤D$ is compact in the $C^{1,\alpha}$ topology. This result is a generalization of the Cheeger-Gromov compactness theorem . See Anderson, Michael T. Convergence and rigidity of manifolds under Ricci curvature bounds. Invent. Math. 102 (1990), no. 2, 429–445. $\endgroup$ – user21574 Oct 18 '17 at 17:21

Question 1:

Peters, Stefan Convergence of Riemannian manifolds. Compositio Math. 62 (1987), no. 1, 3–16.


Greene, R. E.; Wu, H. Lipschitz convergence of Riemannian manifolds. Pacific J. Math. 131 (1988), no. 1, 119–141.

Question 2:

This follows by the proofs of Peters and Greene-Wu using standard Sobolev estimates, instead of Schauder estimates, for elliptic PDE's (see, for example, the book of Gilbarg-Trudinger).

| cite | improve this answer | |
  • $\begingroup$ Thank you. Regarding question 2: what statement follows using Sobolev's estimates? What is the precise result? $\endgroup$ – makt Jan 1 '17 at 19:12
  • 1
    $\begingroup$ The metric $g$, written in the appropriate coordinates (namely, harmonic coordinates), would converge in $W^{2,p}$ for any $1 \le p < \infty$. It's the same statement as for a sequence of functions with a uniform bound on the $C^2$ norm. $\endgroup$ – Deane Yang Jan 1 '17 at 21:25

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.